Go to navigation Go to content

Epilepsy Medication Linked to Delay in Child Development; Study Says


Posted on Jul 26, 2013

Many pregnant women are on medication for various things but are careful to ask their doctors what effects their medication will have on their child. Today numerous women across the country are outraged to find out that their epilepsy medication may have caused their child’s autism or delayed development.

A new study shows that women who take anti-seizure medication are more likely to report that their child ended up having autism or delays in the child’s neurological development. One doctor from Massachusets General Hospital told Reuters that studies like this are badly needed because pregnant women are always asking about what side effects their medication could have on their child and “it hasn’t really been mapped out.”

Seizure medications taken during pregnancy are also tied to a higher risk of malformations in a baby and the drugs are linked to a greater chance of complications during pregnancy and childbirth according to the study. One study particularly found that women who took the epilepsy drug Valproate during pregnancy were three times more likely to have a child with autism.

One author of the study told Reuters that it is reasonable to assume that women who take certain anti-epileptic drugs have the potential to harm the growing fetus in their body. According to the study the mother’s epilepsy did not contribute to the problems the fetus had; it was the medication the mother took that contributed to the problem. Over 108,000 women took part in the survey and most of the women who took epileptic drugs had children with developmental problems.

Physicians are required to tell mothers the side effects that anti-epilepsy medications will have on them. Although it is necessary to take anti-epilepsy medication during pregnancy to avoid seizures, some medication may be more hazardous than others and pregnant mothers want to be aware of this. Some doctors advocate medicines even if they are hazardous because pharmaceutical representatives of those medicines give the doctors a kickback or compensate the doctor in some way. It is unclear at this time how many women have filed cases against physicians or pharmaceutical companies regarding the effect that their anti-epilepsy medication had on their child.

 

 

Read More About Epilepsy Medication Linked to Delay in Child Development; Study Says...

back to top


Gerry Oginski
NY Medical Malpractice & Personal Injury Trial Lawyer